South Dakota, 2009

Flood in South Dakota, March 8 to 20, 2009

March 8 to 20, 2009 · NWS UNR · 1 event in 1 county or zone

Ice jams and melting snow caused minor flooding in northwestern South Dakota. Several roads and culverts were damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Ice jams and melting snow caused minor flooding in northwestern South Dakota. Several roads and culverts were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 8, 1:35 AM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Mar 8, 1:35 AM MST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
135 AM MST SUN MAR 8 2009

.DISCUSSION...08Z SURFACE ANALYSIS HAD HIGH NORTH OF THE GREAT
LAKES AND LEE TROUGH FROM CENTRAL MT INTO SOUTHEAST WY. PATCH OF
LOW CLOUDS NORTH OF THE BLACK HILLS WILL NEED TO BE WATCHED FOR
CLOUD COVER THIS MORNING. LOW PRESSURE OVER EASTERN KS SPINNING TO
THE EAST...TAKING THE LAST BIT OF PRECIPITATION OVER SOUTH CENTRAL
SD WITH IT. UPPER TROUGH OVER SOUTHWEST CANADA/NORTHWEST US THE
MAIN WEATHER CONCERN THIS MORNING.

00Z NAM/GFS IN DECENT AGREEMENT IN THE SHORT TERM...BUT WILL TREND
TOWARD THE GFS GIVEN IT/S RUN-TO-RUN CONSISTENCY.

TODAY...SHORTWAVE RIDGE OVER THE CWA WITH SOME SUN AND
TEMPERATURES NEAR NORMAL. APPROACHING TROUGH WILL BRING SMALL
CHANCES FOR SHOWERS NEAR THE LEE TROUGH THIS AFTERNOON.

TONIGHT/MONDAY MORNING...UPPER TROUGH DROPS INTO THE ROCKIES WITH
FIRST WAVE MOVING INTO MT/WY. SURFACE LOW DEVELOPS IN WY IN
RESPONSE. SOUTHWEST FLOW ALOFT WILL OVERRUN TIGHTENING BAROCLINIC
ZONE RESULTING IN A BAND OF SNOW FROM PARTS OF WY INTO SOUTHWEST
ND. INCREASING FRONTOGENESIS/QG-FORCING NOTED. SEVERAL INCHES OF SNOW
POSSIBLE FROM KGCC TO K2WX.

MONDAY AFTERNOON/NIGHT/TUESDAY...UPPER TROUGH SHIFTS INTO THE
NORTHERN PLAINS. WY SURFACE LOW DEEPENS AS IT MOVES INTO NE/KS.
LOW WILL PULL ARCTIC AIR INTO THE CWA WITH STRONG BAROCLINIC
RIBBON ORIENTED EAST/WEST. SIGNIFICANT LIFT AHEAD OF UPPER TROUGH
WILL OVERRUN ARCTIC AIR. WELL DEFINED FRONTOGENESIS IN PLACE AS
WELL AS MODERATE/STRONG QG-FORCING FROM 700-300MB. BY MONDAY
NIGHT/TUESDAY...FORECAST SOUNDINGS SHOW POTENTIAL FOR DENDRITIC
GROWTH AND HIGH SNOW RATIOS. COULD BE SOME BANDED SNOW.

BOTTOM LINE IS THERE IS THE POTENTIAL FOR A WINTER STORM OVER THE
NORTHWEST 2/3RDS OF THE CWA. WILL HOIST A WATCH AS APPROPRIATE.

EXTENDED...ARCTIC SURFACE HIGH SETTLES IN OVER THE AREA FOR
WEDNESDAY BRINGING DRY CONDITIONS AND WELL BELOW AVERAGE
TEMPERATURES. UPPER LEVEL RIDGE OVER THE WEST COAST STARTS BUILDING
EASTWARD...BRINGING A WARMING TREND AND DRY CONDITIONS FOR THE
REMAINDER OF THE WEEK INTO THE WEEKEND. TEMPERATURES SHOULD CLIMB
BACK ABOVE AVERAGE BY FRIDAY.

&&

.AVIATION...AREA OF MVFR/IFR CIGS OVER NORTHWESTERN SOUTH DAKOTA
SOUTH TO THE SPEARFISH AREA SHOULD ERODE FROM WEST TO EAST AS WEAK
SURFACE TROF SLIDES THROUGH THIS MORNING. MVFR/IFR CEILINGS AND
VISIBILITIES WITH SNOW ACROSS SOUTH CENTRAL SOUTH DAKOTA SHOULD ALSO
IMPROVE FROM WEST TO EAST AS THIS STORM SYSTEM SHIFTS EAST TODAY. AS
FOR NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA...VFR CONDITIONS
WILL CONTINUE THROUGH EARLY THIS EVENING. THE NEXT WEATHER SYSTEM
WILL MOVE INTO THE AREA LATE THIS EVENING...BRINGING MVFR TO IFR
CONDITIONS WITH SNOW AFTER MIDNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON
     FOR BUTTE-HARDING-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-
     PERKINS.

     WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
     AFTERNOON FOR CENTRAL BLACK HILLS-CUSTER CO PLAINS-HAAKON-
     HERMOSA FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO
     PLAINS-RAPID CITY-SOUTHERN BLACK HILLS-SOUTHERN MEADE CO
     PLAINS-STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

WY...WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON
     FOR NORTHEASTERN CROOK-NORTHERN CAMPBELL-WESTERN CROOK-
     WYOMING BLACK HILLS.

     WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
     AFTERNOON FOR SOUTHERN CAMPBELL-WESTON.

&&

HELGESON/RUDGE
Hazardous weather outlook, Mar 8, 6:05 AM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
705 AM MDT SUN MAR 8 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
705 AM MDT (805 AM CDT) SUN MAR 8 2009

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON FOR PORTIONS OF NORTHEASTERN WYOMING AND NORTHWESTERN
SOUTH DAKOTA...
...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY AFTERNOON FOR PORTIONS OF NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL APPROACH THE AREA TONIGHT...POTENTIALLY BRINGING
SEVERAL INCHES OF SNOW TO FAR NORTHEAST WYOMING AND FAR NORTHWEST
SOUTH DAKOTA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SECOND PART OF THE STORM SYSTEM WILL AFFECT NORTHEAST WYOMING
AND WESTERN SOUTH DAKOTA MONDAY AND TUESDAY. SNOWFALL BY TUESDAY
AFTERNOON IN EXCESS OF 6 INCHES IS POSSIBLE NORTH AND WEST OF A
LINE FROM CUSTER TO PHILIP. AREAS OF BLOWING SNOW MAY OCCUR.
TEMPERATURES WILL PLUMMET MONDAY WITH BELOW ZERO WIND CHILLS OVER
PARTS OF THE AREA MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Harding

When
March 8, 7:00 AM MST to March 20, 8:00 AM MST
Where
Harding County, 7.66 mi N of Camp Crook to 8.76 mi SW of Camp Crook
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
45.660, -103.960

Minor flooding occurred along the Little Missouri River. The river gauge at Camp Crook crested at 14.84 feet, which is 2.84 ft above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161884.